Alert archive / New York / Flash Flood Warnings in 2004
Flash Flood Warning 5, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jul 18, 2004, 1:22 PM EDT for Essex County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2004, 1:22 PM EDT (17:22 UTC)
- Expired
- Jul 18, 2004, 4:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Essex County, NY
The radar
The Burlington radar (KCXX), 75 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBTV 181723 FFWBTV NYC031-182015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 122 PM EDT SUN JUL 18 2004 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN ESSEX COUNTY IN NORTHERN NEW YORK * UNTIL 415 PM EDT * AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR RAY BROOK...OR ABOUT OVER SARANAC LAKE. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY...AND WAS PRODUCING UP TO 3 INCHES OF RAINFALL IN ONE HOUR. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE PLACID. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4421 7410 4420 7395 4438 7395 4437 7412 $$ HANSON
2 follow-up statements
000 WGUS71 KBTV 181919 FFSBTV NYC031-182115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 312 PM EDT SUN JUL 18 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM EDT FOR... ESSEX COUNTY IN NORTHERN NEW YORK AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF NEARLY STATIONARY THUNDERSTORMS PRODUCING HEAVY RAINFALL JUST SOUTH OF SARANAC LAKE...OR NEAR THE TOWN OF RAY BROOK. DOPPLER RADAR ESTIMATES OF BETWEEN 2 AND 4 INCHES OF RAIN HAVE FALLEN ACROSS THIS AREA SINCE 1PM. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL LIKELY CAUSE FLASH FLOODING ACROSS THE DRAINAGES OF ROGER AND RAY BROOKS...AND ALONG PORTIONS OF ROUTE 86 IN THE VICINITY OF RAY BROOKE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. IF RISING WATER IS OBSERVED...MOVE TO HIGHER GROUND IMMEDIATELY. $$ JMG
000 WGUS71 KBTV 182014 FFSBTV NYC031-182030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 413 PM EDT SUN JUL 18 2004 ...THE FLASH FLOOD WARNING FOR ESSEX COUNTY IN NORTHERN NEW YORK HAS BEEN ALLOWED TO EXPIRE... THUNDERSTORMS WHICH PRODUCED HEAVY RAINFALL AND FLOODING ACROSS THE RAY BROOKE AREA IN NORTHWEST ESSEX COUNTY HAS MOVED OUT OF THE AREA. AS A RESULT...THE THREAT FOR FLASH FLOODING HAS DIMINISHED. HOWEVER...THE LOCAL DRAINAGES OF ROGER AND RAY BROOKS WILL CONTINUE TO RUN HIGH OVER THE NEXT SEVERAL HOURS. PLEASE OBEY ALL ROAD CLOSURE SIGNS...AND DO NOT ATTEMPT TO DRIVE THROUGH FLOODED AREAS. $$ JMG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 10:40 AM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 18, 10:40 AM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 1040 AM EDT SUN JUL 18 2004 .SHORT TERM (REST OF TODAY) WILL ISSUE AN UPDATE TO THE FORECAST TODAY FOR SOME MINOR ADJUSTMENTS TO TEMPS AND WIND. CURRENT TEMPS HAVE ALREADY RISEN INTO THE LOW TO MID 70S. COMPARISONS OF TODAYS AND YESTERDAYS LOW LEVEL TEMPS AND THICKNESS SHOW WERE RUNNING ABOUT A DEGREE WARMER...AND BASED ON YESTERDAYS HIGHS WILL BUMP UP MAX TEMPS IN VT EXCEPT CHAMPLAIN VALLEY ZONES AND RUTLAND WINDSOR ZONES WHERE MAX TEMPS ALREADY FORECAST INTO LOW 80S. WILL ALSO INCREASE TEMPS IN NRN NY ZONES. HAVE ALSO TWEAKED WINDS TO BY MORE A SOUTHEAST FLOW ALL DAY. CURRENT PRECIP FORECAST OF SHOWERS/THUNDERSTORMS WITH HEAVY RAIN LOOKS OK. CAPES WILL APPROACH 1000 J/KG...AND VERY LIGHT STEERING WINDS AND PRECIPITABLE WATER VALUES OF 1.4 INCHES OR SO COULD COMBINE FOR HEAVY DOWNPOURS. && .PREVIOUS DISCUSSION... .SHORT TERM...(TONIGHT THROUGH TUES)... PATTERN WL BE SLO TO CHG...SO UPCOMING WEEK OFFERS MUCH THE SAME PIC. PESKY H/5 TROF CONTS IN THE E. WK SFC HI SRN QUE HAS RESULTED IN CLEARING SKIES ATTM WITH PTCHY FOG RESULTING. WATER VAPOR IMAGERY CLRLY SHOWS H/5 LO ERN OH VLY...THUS EXPC SOME SUN THIS MRNG...BUT THEN CLDS AND MOISTURE SPRD OUR WAY FM THIS SYS. WL WORD AS MORNING SUN WITH INCRS CLDS...CHC AFTN/EVE SHWR/TSTM. WL INCLUDE LCLY HVY RAIN PSBL DUE TO ANY DAYTIME HEATING. THIS WORDING SHUD BLEND WITH OFFICES TO OUR SOUTH AND WEST THRU COLLABORATION. THEREAFTER...CHC SHWRS WL CONT TNGT WITH PTCHY FOG. AS CSTL SYS EVOLVES...PCPN MAY BE OVERDONE FOR OUR AREA...AND MOVES NE ALG CST...WL CONT CHC SHWRS MON INTO TUES. WL NEED TO MONITOR RAINFALL RATES LATE TODAY AND THIS EVE AND AGAIN MON... BASED ON RAINFALL OF PAST FEW DAYS. && .LONG TERM (WEDNESDAY THROUGH SATURDAY)... THEREAFTER...UPPER LVL RDG MOVS INTO NE WED...SO HV WORDED AS PTLY SUNNY AND DRY. NXT SYS MOVS THRU GRTLKS THURS AND FRI...AND HV INTRODUCED SCT SHWRS/TSTMS LATE THURSDAY THROUGH RMNDR OF PD. PCPN SHUD NOT BE AS HVY AS PAST WEEK. && .AVIATION... LCL IFR IN PTCHY MRNG FOG...AND SCT AFTN/EVE SHWRS/TSTMS. THEN PTCHY LATE NIGHT FOG WL FORM WITH IFR CONDS. A STORM SYS MOVG UP THE EAST COAST WILL RESULT IN SCT SHWRS/TSTMS ACRS VT/NRN NY MONDAY WITH LCL IFR CONDS. HIR TRRN OBSCD IN FOG AND PCPN AREAS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && HANSON
Nearby
Flash Flood Warnings in New York, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.